Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 23, 2011, 8:41 PM CDT for Blue Earth County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2011, 8:41 PM CDT (01:41 UTC)
- Expired
- Jul 23, 2011, 9:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2128 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
274 WWUS83 KMPX 240141 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 841 PM CDT SAT JUL 23 2011 MNZ083-240215- BLUE EARTH- 841 PM CDT SAT JUL 23 2011 ...STRONG THUNDERSTORMS MOVING INTO BLUE EARTH COUNTY THROUGH 915 PM CDT... AT 838 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MADELIA. THIS STORM WAS MOVING EAST AT 20 MPH. THIS STORM HAS WEAK ROTATION WITHIN IT AND HAS POSSIBLY PRODUCED BRIEF FUNNEL CLOUDS. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LAKE CRYSTAL. GOOD THUNDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ROTATION INCREASES WITH THIS STORM...A TORNADO WARNING WILL BE NEEDED. RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. && LAT...LON 4416 9408 4398 9407 4398 9436 4411 9437 TIME...MOT...LOC 0140Z 259DEG 16KT 4404 9431 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 7:03 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 23, 7:03 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 703 PM CDT SAT JUL 23 2011 .UPDATE... ADDED 00Z TAF DISCUSSION BELOW. && .DISCUSSION... NEXT ROUND OF STORMS ARE UNDERWAY ACROSS CENTRAL MN EARLY THIS AFTERNOON. THE SPC 4KM WRF INTENSIFIES THIS ACTIVITY AND BRINGS IT TO THE NORTH METRO BY 22Z. OUR LOCAL WRF MINORS THIS ACTIVITY WITH RAPID DEVELOPMENT TO THE SOUTH ACROSS WEST CENTRAL AND SOUTHWEST MN AND BRINGS IT INTO THE METRO AND SOUTH CENTRAL MN BY 22Z. EITHER WAY... STRONG TO SEVERE STORMS LIKELY ACROSS MUCH OF THE CWA THIS AFTERNOON/EARLY EVENING. BOUNDARY PLACEMENT IS DIFFICULT AT THIS TIME WITH WHAT APPEARS TO BE THE REAL WARM FRONT RIGHT ALONG THE MN/IA BORDER WITH ANOTHER BOUNDARY...PERHAPS OUR BACKDOOR COLD FRONT THAT WAS DROPPING DOWN FROM THE NORTH YESTERDAY....ACROSS CENTRAL MN AND OUR FAR NORTHERN COUNTIES OF WI. BOTH OF THESE HAVE POTENTIAL FOR TORNADO DEVELOPMENT THROUGH EARLY THIS EVENING WITH LOCAL TORNADO PROBABILITIES HIGHER FOR THE CENTRAL MN BOUNDARY. IN ADDITION...HEAVY PRECIPITATION REMAINS A CONCERN. LATEST WATER VAPOR IMAGERY INDICATES THE TROPICAL CONNECTION LIFTING BACK INTO FAR SOUTHERN MN WITH WHAT APPEARS TO BE A MINOR DISTURBANCE OVER NORTHEAST NEBRASKA. NAM 925-850MB MOISTURE TRANSPORT...MOISTURE FLUX AND FRONTOGENESIS POINT TO FAR SOUTHERN MN/NORTHERN IA AS HAVING CONDITIONS FAVORABLE FOR HEAVY RAIN EARLY THIS EVENING. CORFIDI VECTORS REMAIN WESTERLY 25 KNOTS FOR US BUT DROP OFF CONSIDERABLY ACROSS NORTHERN IA. MPXWRF AND SPCWRF BOTH SHOW MORE OF A NORTH TO SOUTH LINE MOVING ACROSS THIS AREA AND NOT AN WEST TO EAST TRAINING EVENT AS WE HAVE SEEN LATELY. STILL EXPECT THE RAIN TO BE OVER BY 12Z SUNDAY WITH HIGH PRESSURE...SEASONAL TEMPERATURE AND MUCH LESS DAYTIME HUMIDITY FOR SUNDAY AND MONDAY. AS THE HIGH MOVES EAST ON TUESDAY...THE RETURN FLOW WILL BEGIN FROM THE SOUTH ONCE AGAIN. SHOWER AND THUNDERSTORM CHANCES WILL SLOWLY INCREASE FROM WEST TO EAST AS FIRST A WARM FRONT MOVES THROUGH BY WEDNESDAY AND THEN A COOL FRONT DROPS IN ON THURSDAY. THE COOL FRONT STILL LOOKS TO BECOME STATIONARY ACROSS SOUTHERN MN AND WI IN THE THURSDAY-FRIDAY TIME FRAME. WHILE THIS IS OCCURRING...THE TROPICAL CONNECTION FIRMLY REESTABLISHES ITSELF ACROSS THE UPPER MISSISSIPPI VALLEY ONCE AGAIN...ONCE AGAIN BRINGING A THREAT OF TROPICAL DOWNPOURS/FLOODING TO PARTS OF THE AREA. ENDED THE 7 DAY FORECAST WITH DRY WEATHER ON SATURDAY. && .AVIATION.../18Z TAF ISSUANCE/ THUNDER THREAT DECREASING ACROSS THE FORECAST AREA MAIN FORCING NEAR THE FRONTAL BOUNDARY CONFINED TO AREAS SOUTH OF THE TAF SITES. HAVE INCLUDED A VICINITY THUNDER AT KMSP AND AT KEAU FOR AN HOUR OR SO THIS EVENING...WITH A WEAK BOUNDARY SINKING SOUTH THROUGH THE AREA. OTHERWISE..LOWER CIGS...PRIMARILY LOW END VFR ARE IN PLACE OVER CENTRAL MINNESOTA...WHICH WILL LIKELY REMAIN IN PLACE THROUGH MOST OF THE EVENING. LATER TONIGHT THERE IS ALSO A CHANCE OF IFR CIGS DEVELOPING OVER PRIMARILY EASTERN MN AND WEST CENTRAL WISCONSIN. STRONGER OVERALL DRYING MAY PREVENT SOME OF THIS...SO CONFIDENCE NOT HIGH. GENERALLY VFR SKC-FEW030-040 WILL PREVAIL OVER THE AREA AFTER 17Z SUNDAY AS HIGH PRESSURE BUILDS IN. KMSP....A BOUNDARY IS MOVING ACROSS THE AREA...AT 00Z SO THE THUNDER CHANCE ABOUT OVER. ABOVE MENTIONED LOW END VFR CIGS LIKELY TO AFFECT THE AREA DURING THE EVENING WITH THE SMALLER RISK OF IFR CIGS LATE TONIGHT AND SUNDAY MORNING. A FEW GUSTS TO 20 KNOTS FOR ABOUT AN HOUR UNTIL 01Z BEHIND THE FRONT MOVING TO THE SOUTH OTHERWISE...NORTHEAST WINDS MAINLY AT OR BELOW 10 KNOTS...THEN NORTHWEST ON SUNDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JPR
Hazardous weather outlook, Jul 23, 3:45 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 345 PM CDT SAT JUL 23 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 345 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH MIDNIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA FOR THE REMAINDER OF THE AFTERNOON AND MOVE EASTWARD THROUGH THE EVENING HOURS. A FEW STORMS WILL LIKELY BECOME SEVERE AND CONTAIN DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO MAY ALSO OCCUR. IN ADDITION....HEAVY RAINFALL WILL ACCOMPANY THE STORMS WITH AN INCH OR TWO OF RAIN FALLING WITHIN AN HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS CHANCES WILL RETURN TO THE OUTLOOK AREA BY THE MIDDLE OF NEXT WEEK. HEAVY RAINFALL IS POSSIBLE...ESPECIALLY ACROSS SOUTHERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. RAH
In the hours before
Local storm report, Jul 23, 2:52 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 1 E COLD SPRING 45.46N 94.41W
07/23/2011 M0.88 INCH STEARNS MN TRAINED SPOTTER
&&
RALLocal storm report, Jul 23, 2:55 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL COLD SPRING 45.46N 94.43W
07/23/2011 M1.25 INCH STEARNS MN TRAINED SPOTTER
&&
RALSpecial weather statement, Jul 23, 3:08 PM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT SAT JUL 23 2011
MNZ049-051-052-059>061-232045-
ANOKA-HENNEPIN-ISANTI-SHERBURNE-STEARNS-WRIGHT-
308 PM CDT SAT JUL 23 2011
AT 302 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CLEARWATER. THIS STORM WAS MOVING EAST AT 40 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HASTY.
BECKER.
BIG LAKE.
ZIMMERMAN.
ELK RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4555 9339 4517 9350 4531 9429 4536 9412
4539 9404 4549 9402
TIME...MOT...LOC 2008Z 275DEG 35KT 4540 9399
JLTSpecial weather statement, Jul 23, 4:03 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT SAT JUL 23 2011
MNZ060>063-069-070-WIZ023-024-232200-
ANOKA-DAKOTA-HENNEPIN-PIERCE-RAMSEY-SCOTT-ST. CROIX-WASHINGTON-
403 PM CDT SAT JUL 23 2011
AT 357 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR ST PAUL AND ACROSS THE EAST METRO. THESE STORMS WERE
MOVING EAST AT 25 MPH. MORE DEVELOPMENT IS LIKELY.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
PEOPLE IN THE TWIN CITIES METRO AREA SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4469 9270 4471 9272 4469 9274 4477 9348
4503 9345 4512 9237 4465 9234
TIME...MOT...LOC 2102Z 270DEG 24KT 4491 9297
JLTSpecial weather statement, Jul 23, 5:42 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 542 PM CDT SAT JUL 23 2011 WIZ025-026-028-232345- DUNN-EAU CLAIRE-PEPIN- 542 PM CDT SAT JUL 23 2011 AT 539 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM A FEW MILES WEST OF ROCK FALLS EAST TOWARDS AUGUSTA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...BRIEF HEAVY RAINFALL RATES OF UP TO ONE AND A HALF INCHES IN AN HOUR ARE LIKELY WITH THESE STORMS. SUCH RAINFALL RATES HAVE ALREADY BEEN INDICATED BY RADAR. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DURAND. ROCK FALLS. CARYVILLE. ALLEN. BRACKETT. FOSTER. INTERSTATE 94 SOUTHEAST OF EAU CLAIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4459 9199 4482 9196 4473 9091 4459 9092 TIME...MOT...LOC 2240Z 280DEG 28KT 4471 9177 JLT
Special weather statement, Jul 23, 8:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 841 PM CDT SAT JUL 23 2011 MNZ083-240215- BLUE EARTH- 841 PM CDT SAT JUL 23 2011 ...STRONG THUNDERSTORMS MOVING INTO BLUE EARTH COUNTY THROUGH 915 PM CDT... AT 838 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MADELIA. THIS STORM WAS MOVING EAST AT 20 MPH. THIS STORM HAS WEAK ROTATION WITHIN IT AND HAS POSSIBLY PRODUCED BRIEF FUNNEL CLOUDS. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LAKE CRYSTAL. GOOD THUNDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ROTATION INCREASES WITH THIS STORM...A TORNADO WARNING WILL BE NEEDED. RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. && LAT...LON 4416 9408 4398 9407 4398 9436 4411 9437 TIME...MOT...LOC 0140Z 259DEG 16KT 4404 9431
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:43 PM CDT | Special Weather Statement | MPX | Blue Earth | 47 min |
| Jul 23, 9:07 PM CDT | Special Weather Statement | MPX | Le Sueur | 38 min |
| Jul 23, 9:27 PM CDT | Areal Flood Advisory | MPX | Blue Earth, Le Sueur, Rice, Waseca | 3 hr |
| Jul 23, 9:49 PM CDT | Special Weather Statement | MPX | Ramsey | 41 min |
| Jul 23, 11:17 PM CDT | Areal Flood Advisory | MPX | Steele | 3 hr |
| Jul 23, 11:32 PM CDT | Flash Flood Warning | MPX | Steele | 3 hr |
| Jul 24, 2:32 AM CDT | Areal Flood Advisory | MPX | Steele | 57 min |
| Jul 23, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 46 min |
| Jul 23, 10:40 PM CDT | Areal Flood Advisory | MPX | Barron, Chippewa, Dunn, Rusk | 2 hr |
| Jul 23, 10:40 PM CDT | Special Weather Statement | MPX | Pierce | 50 min |
| Jul 23, 10:42 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 48 min |
| Jul 23, 10:59 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 61 min |
| Jul 23, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 24 min |
| Jul 23, 11:22 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 53 min |
| Jul 23, 11:50 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 40 min |
| Jul 24, 12:10 AM CDT | Special Weather Statement | MPX | Eau Claire | 50 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.